Question | Discussion | References | CME Credit

Case 3: Antiretrovirals and Methadone

You answered:

B Increase her dose of methadone

This answer is correct. The symptoms the patient is experiencing are consistent with opioid withdrawal and this likely has resulted from a drug-drug interaction between efavirenz and methadone. Efavirenz typically causes a major reduction in methadone levels and the dose of methadone often needs to be increased. If a patient on chronic methadone starts on efavirenz, they should undergo close monitoring for opioid withdrawal symptoms, with adjustment of the methadone dose as needed. In the case presented here, based on the symptoms the patient is experiencing, the most appropriate course of action would be to increase the methadone dose (the dose is typically increased in 10 mg increments every 2 to 3 days until the symptoms of withdrawal resolve).


[Back to Case 3 Question | Proceed to Case 3 Discussion]